Arkansas, 2021

Tornadoes and Damaging Winds in Arkansas, May 3, 2021

May 3, 2021 · NWS TSA · 11 events in 5 counties and zones

Severe thunderstorms developed across portions of northwestern Arkansas during the evening of the 3rd, along and east of a stationary front that stretched across the area. The air mass across much of northwestern Arkansas became very unstable ahead of the storms, and wind shear across the region increased as an upper level disturbance approached from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$16 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed across portions of northwestern Arkansas during the evening of the 3rd, along and east of a stationary front that stretched across the area. The air mass across much of northwestern Arkansas became very unstable ahead of the storms, and wind shear across the region increased as an upper level disturbance approached from the west. These conditions supported the development of bowing line segments, which produced several tornadoes, and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 3, 5:51 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 3, 5:51 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
651 PM CDT Mon May 3 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR ceilings will develop this evening as numerous showers and
thunderstorms overspread the area. Showers will linger into
Tuesday morning at the northeast Oklahoma sites, with mainly MVFR
ceilings continuing. Ceilings are expected to improve to VFR at
the northeast Oklahoma sites Tuesday afternoon. North winds will
gust to over 20 knots at times later tonight and Tuesday.

&&

.PREV DISCUSSION... /Issued 147 PM CDT Mon May 3 2021/

DISCUSSION...
The stage is set for the weather to get active
late this afternoon into the overnight hours
across eastern Oklahoma and western Arkansas.

At 1 pm, a cold front was located near a Jay, Oklahoma
to Chandler, Oklahoma line. A warm front had surged north
to around Interstate 40. Meanwhile a mid-level low was
spinning over the southern Rockies. The airmass in the
warm sector south of I-40 has become increasingly unstable
with surface dew points in the mid 60s to lower 70s and
temperatures in the upper 70s and lower 80s. Surface
based cape values are already in in the 3000 to 4000 J/KG
range across this afternoon.

Rapid thunderstorm development is expected later this afternoon
and evening as the cap weakens in the vicinity of the the cold
front as it sags further to the south and east. Some of the
CAM solutions hint the initial thunderstorm development will
take place across east-central Oklahoma and further to
the south along the dry line into north-central Texas. This
initial activity is expected to become severe with very large
hail, damaging winds to around 70 mph and tornadoes all possible
as the deep layer shear improves across the region. Severe
thunderstorms are expected to line up all along the cold
front/dry line and spread to east as the evening wears on
with damaging winds and large hail becoming the main concern.
However, the tornado threat will continue. Additional thunderstorms
are expected to develop behind the cold front this evening across
northeast Oklahoma as the mid-level shortwave approaches from
the west. These storms will likely pose a large hail threat.
The severe weather threat will wind down as we move into the
early morning hours of Tuesday. However, the chances of showers
and storms will persist into Tuesday afternoon as the mid-level
system moves across the region.

Much cooler temperatures are forecast for Tuesday in the wake of
the departing cold front. There will be small chances for showers
across portions of eastern Oklahoma and western Arkansas Wednesday
night as a weak system moves through the region. Unsettled
weather returns over the weekend and into early next week as a
frontal boundary sags into the areas.
the region

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.

&&

AVIATION.....05
Hazardous weather outlook, May 3, 3:58 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
458 PM CDT Mon May 3 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
458 PM CDT Mon May 3 2021

...SEVERE WEATHER LATE THIS AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...After 7 PM Eastern Oklahoma. After 9 PM Northwest
			Arkansas.

	AREA OF GREATEST RISK...Along and Southeast of Okfuskee county
							Benton county.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...South of Interstate 44 and also Northwest Arkansas.
	ONSET...After 7 PM Eastern Oklahoma. After 9 PM Northwest
			Arkansas.

	AREA AT GREATEST RISK...ALong and Southeast of Okfuskee county
							to Benton county.

FLASH FLOOD.
	RISK...Limited.
	AREA...East Central and Southeast Oklahoma and also Northwest
		   Arkansas.
	ONSET...After 7 PM.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 7 PM.

DISCUSSION...
Severe thunderstorms are expected this evening into tonight as a
cold front pushes across southeast Oklahoma and northwest
Arkansas. Thunderstorms are forecast to develop and quickly
strengthen early this evening and move into Southeast Oklahoma and
spread across eastern Oklahoma and northwest Arkansas this
evening and tonight. The greatest severe threat is expected ahead
of the front from Okfuskee county in east central Oklahoma to
Benton county in northwest Arkansas and southeast through
southeast Oklahoma and west central Arkansas. Large hail to the
size of baseballs, damaging winds of 70 mph and a couple of
tornadoes will be possible within these locations. These storms
should start out more discrete and organize into a line of storms
as they move over far southeast Oklahoma and western Arkansas late
this evening. As this transition occurs, severe weather threats
are forecast to transition to more of a damaging wind and large
hail threat with an low tornado potential along the leading line
of storms overnight. Periods of heavy rainfall are also possible
with these storms with rainfall amounts greater than one inch
across parts of southeast Oklahoma and northwest Arkansas. This
rainfall on top of recent rains will allow for areas of flash
flooding conditions to be possible.

Behind the front across northeast Oklahoma, storms look to be
more elevated in nature with large hail to the size of golf balls
and damaging winds of 60 mph possible. These storms along with
severe weather conditions will remain possible into the overnight
hours before the front exits the region. Overall severe potentials
should begin to weaken after midnight tonight. Rain and isolated
thunderstorm chances will remain possible late tonight into
Tuesday as the upper level low pressure system moves across the
region.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY AND THURSDAY...No Hazards.
FRIDAY...Thunderstorm Potential.
SATURDAY...Thunderstorm Potential...High Wind Potential.
SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm chances return Friday night and continue through the
weekend as low level moisture begins to increase with stronger
zonal flow aloft. Some of these storms could be strong to severe.
Continue to monitor the latest forecast.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency management personnel should continue to closely monitor
weather conditions this evening into tonight as severe weather is
expected over much of eastern Oklahoma and Northwest Arkansas.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 3, 7:53 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
853 PM CDT Mon May 3 2021

ARZ010-019-OKZ068-069-040230-
Washington AR-Crawford AR-Adair OK-Cherokee OK-
853 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD...
SOUTHWESTERN WASHINGTON...ADAIR AND EASTERN CHEROKEE COUNTIES UNTIL
930 PM CDT...

At 852 PM CDT, strong thunderstorms were located along a line
extending from 4 miles north of Pumpkin Center to 2 miles east of
Adair State Park to 4 miles south of Mountainburg. Movement was
northeast at 45 mph.

Dime to penny size hail and winds in excess of 40 mph will be
possible with these storms.

Locations in or near the path include...
Fayetteville...                   Tahlequah...
Stilwell...                       Cedarville...
Mountainburg...                   Natural Dam...
Farmington...                     Prairie Grove...
West Fork...                      Lincoln...
Westville...                      Greenland...
Winslow...                        Chester...
Adair State Park...               Christie...
Cincinnati...                     Maryetta...
Blackburn...                      Cookson...

This includes Interstate 49 between mile markers 27 and 62.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3566 9405 3566 9407 3555 9407 3561 9447
      3564 9448 3564 9465 3566 9481 3574 9513
      3581 9513 3581 9515 3612 9496 3608 9421
      3581 9403
TIME...MOT...LOC 0152Z 232DEG 37KT 3578 9515 3584 9458 3557 9414
Local storm report, May 3, 8:00 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
900 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             1 N SAVANNA             34.84N 95.84W
05/03/2021  E1.50 INCH       PITTSBURG          OK   BROADCAST MEDIA

            STORM CHASER NORTH OF SAVANNA OBSERVED 1.5 INCH HAIL.

&&

JDS
Special weather statement, May 3, 8:02 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
902 PM CDT Mon May 3 2021

OKZ060-064-066-040230-
Tulsa OK-Okmulgee OK-Creek OK-
902 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CREEK...NORTHWESTERN
OKMULGEE AND SOUTHEASTERN TULSA COUNTIES UNTIL 930 PM CDT...

At 901 PM CDT, a strong thunderstorm was located 6 miles northeast of
Slick, moving northeast at 35 mph.

Dime to penny size hail and winds in excess of 40 mph will be
possible with this storm.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bixby...                          Sapulpa...
Jenks...                          Glenpool...
Kiefer...                         Mounds...
Kellyville...                     Slick...
Jenks Riverside Airport...        Liberty...

This includes Interstate 44 between mile markers 198 and 214.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Oklahoma.

LAT...LON 3575 9613 3579 9635 3606 9624 3603 9582
TIME...MOT...LOC 0201Z 213DEG 31KT 3583 9617
Special weather statement, May 3, 8:04 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Tulsa OK
904 PM CDT Mon May 3 2021

OKZ049-053-040230-
Choctaw OK-Pushmataha OK-
904 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PUSHMATAHA AND
CENTRAL CHOCTAW COUNTIES UNTIL 930 PM CDT...

At 903 PM CDT, a strong thunderstorm was located near Goodland,
moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Hugo...                           Rattan...
Kent...                           Goodland...
Messer...                         Hugo Lake State Park...
Oleta...                          Grant...
Ord...                            Corinne...
Fallon...                         Apple...
Speer...                          Dela...
Gay...                            Sobol...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Oklahoma.

LAT...LON 3389 9555 3391 9555 3393 9556 3393 9559
      3394 9560 3392 9561 3391 9563 3397 9573
      3434 9548 3419 9521 3388 9553 3388 9554
TIME...MOT...LOC 0203Z 215DEG 30KT 3398 9559

Lacy
Local storm report, May 3, 8:17 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
917 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             3 NW MOUNDS             35.90N 96.10W
05/03/2021  E0.75 INCH       CREEK              OK   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

JDS
Local storm report, May 3, 8:38 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
938 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             POTEAU                  35.05N 94.62W
05/03/2021  E0.75 INCH       LE FLORE           OK   EMERGENCY MNGR

&&

JDS

The radar

The Western Arkansas radar (KSRX), 14 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 tornado. Local standard time, as filed.

Tornado, Crawford

When
May 3, 8:41 PM CST to 8:42 PM CST
Where
Crawford County, 5.14 mi WSW of Van Buren to 4.44 mi WSW of Van Buren
Rating
EF1
Path length
0.8 mi
Path width
1,300 yd
Continued into
Sebastian, Ar (TSA)
Reported by
NWS Storm Survey
Coordinates
35.405, -94.436

This is the second segment of a four segment tornado. The tornado uprooted trees as it moved across this small portion of Crawford County, before crossing the Arkansas River and moving into Sebastian County. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph.

Thunderstorm Wind, Sebastian

When
May 3, 8:42 PM CST
Where
Sebastian County, 0.51 mi NNE of (Fsm)ft Smith Muni A
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.337, -94.368

The ASOS at the Fort Smith Regional Airport measured 62 mph thunderstorm wind gusts.

Tornado, Sebastian

When
May 3, 8:42 PM CST to 8:45 PM CST
Where
Sebastian County, 2.09 mi N of Ft Smith to 0.66 mi ENE of Oak Park
Rating
EF1
Path length
3.6 mi
Path width
1,600 yd
Continued into
Crawford, Ar (TSA)
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
35.410, -94.425

This is the third segment of a four segment tornado. The tornado moved across the Arkansas River and into Sebastian County, uprooting numerous trees before moving across the northern portion of the City of Fort Smith. Numerous homes and businesses were damaged by this large tornado, numerous power poles were snapped, and many trees were uprooted before the tornado crossed the Arkansas River again, moving back into Crawford County. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph.

Tornado, Crawford

When
May 3, 8:45 PM CST to 8:47 PM CST
Where
Crawford County, 5.41 mi SSW of Stattler to 3.85 mi SSW of Stattler
Rating
EF1
Path length
1.8 mi
Path width
700 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.460, -94.443

This is the second segment of a two segment tornado. In Crawford County, this tornado uprooted trees and snapped power poles before dissipating just east of Ranch Road. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph.

Tornado, Crawford

When
May 3, 8:45 PM CST to 9:05 PM CST
Where
Crawford County, 1.18 mi WNW of Van Buren to 1.96 mi ENE of Graphic
Rating
EF1
Path length
17.5 mi
Path width
2,200 yd
Injuries
1 direct, 0 indirect
Property damage
$15 million
Reported by
NWS Storm Survey
Coordinates
35.435, -94.370

This is the fourth segment of a four segment tornado. After moving back into Crawford County, the tornado removed a large portion of the roof of the Crawford County Courthouse in Van Buren. Numerous homes and businesses were also damaged in Van Buren, and numerous power poles and trees were snapped by the tornado. This very large tornado then moved northeast across portions of Rudy and Alma, and then dissipated southeast of Mountainburg. Many trees were snapped or uprooted, outbuildings were destroyed, homes and businesses were damaged, and numerous power poles were snapped. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.

Thunderstorm Wind, Sebastian

When
May 3, 8:53 PM CST
Where
Sebastian County, 0.5 mi NNE of (Fsm)ft Smith Muni A
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
35.337, -94.368

The ASOS at the Fort Smith Regional Airport measured 74 mph thunderstorm wind gusts.

Tornado, Crawford

When
May 3, 9:06 PM CST to 9:10 PM CST
Where
Crawford County, 1.05 mi S of Graphic to 2.16 mi E of Graphic
Rating
EF1
Path length
2.7 mi
Path width
300 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.555, -94.153

This tornado uprooted numerous trees, and blew down power poles. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Thunderstorm Wind, Washington

When
May 3, 9:16 PM CST
Where
Washington County, 2.63 mi WSW of Spring Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.110, -94.110

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Franklin

When
May 3, 9:16 PM CST
Where
Franklin County, 0.66 mi SW of Ozark
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.493, -93.838

Strong thunderstorm wind snapped large tree limbs and blew down power lines.

Thunderstorm Wind, Madison

When
May 3, 9:50 PM CST
Where
Madison County, 1.24 mi WSW of Boston
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.820, -93.618

Strong thunderstorm wind blew down several trees along County Road 4845, south of Boston.

Thunderstorm Wind, Madison

When
May 3, 9:57 PM CST
Where
Madison County, Kingston
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.050, -93.520

Strong thunderstorm wind damaged the roof of a barn, and snapped large tree limbs.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyThe tornado archive for Arkansas, 2021Warnings in Arkansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958729, 957317, 958730, 958725, 958732, 957318, 958733, 959274, 959275, 959277, 959276.